Alert archive / Ohio / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 85, NWS Cleveland, OH
NWS Cleveland, OH issued this severe thunderstorm warning at Jul 28, 2009, 5:03 PM EDT for Wood County, Ohio. It was in force for 42 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 28, 2009, 5:03 PM EDT (21:03 UTC)
- Expired
- Jul 28, 2009, 5:45 PM EDT
- In force
- 42 min
- Issued by
- NWS Cleveland, OH
- Area
- Storm-based polygon
County Wood County, OH
The radar
The Cleveland radar (KCLE), 155 km from the middle of the area, began a volume at 21:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 28, 5:15 PM EDT | HAIL 1 | 4 N North Baltimore, OH |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 12 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 9.1 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 256 J/kg
- Mixed-layer CIN
- -86 J/kg
- Mixed-layer LCL
- 1040 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 40 m²/s²
- 0-3 km storm-relative helicity
- 60 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KCLE 282103 SVRCLE OHC173-282145- /O.NEW.KCLE.SV.W.0085.090728T2103Z-090728T2145Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CLEVELAND OH 503 PM EDT TUE JUL 28 2009 THE NATIONAL WEATHER SERVICE IN CLEVELAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN WOOD COUNTY IN NORTHWEST OHIO * UNTIL 545 PM EDT * AT 501 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR HOYTVILLE...OR 6 MILES SOUTH OF CUSTAR...AND WAS MOVING EAST AT 25 MPH. NICKEL TO PENNY SIZE HAIL CAN BE EXPECTED. * LOCATIONS IMPACTED INCLUDE... NORTH BALTIMORE... JERRY CITY... PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS IS A DANGEROUS STORM. SEEK SHELTER INSIDE NOW AND STAY AWAY FROM WINDOWS. && PLEASE REPORT HAIL AND STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. LAT...LON 4128 8389 4134 8342 4117 8342 4117 8389 TIME...MOT...LOC 2101Z 268DEG 20KT 4121 8380 $$
2 follow-up statements
000 WWUS51 KCLE 282133 SVSCLE SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE CLEVELAND OH 533 PM EDT TUE JUL 28 2009 OHC173-282145- /O.CON.KCLE.SV.W.0085.000000T0000Z-090728T2145Z/ WOOD OH- 533 PM EDT TUE JUL 28 2009 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM EDT FOR SOUTHERN WOOD COUNTY... AT 531 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR WEST MILLGROVE...OR 8 MILES NORTHWEST OF FOSTORIA...MOVING EAST AT 30 MPH. PENNY SIZE HAIL MAY ALSO ACCOMPANY THESE STORMS. LOCATIONS NEAR THE PATH OF THE SEVERE THUNDERSTORM INCLUDE...WAYNE AND BRADNER. LAT...LON 4120 8346 4118 8368 4131 8367 4134 8343 TIME...MOT...LOC 2132Z 262DEG 25KT 4124 8352 $$ THOMPSON
000 WWUS51 KCLE 282148 SVSCLE SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE CLEVELAND OH 548 PM EDT TUE JUL 28 2009 OHC173-282158- /O.EXP.KCLE.SV.W.0085.000000T0000Z-090728T2145Z/ WOOD OH- 548 PM EDT TUE JUL 28 2009 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN WOOD COUNTY EXPIRES AT 545 PM EDT... LAT...LON 4120 8346 4118 8368 4131 8367 4134 8343 TIME...MOT...LOC 2133Z 262DEG 25KT 4124 8351 $$ THOMPSON
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 3:06 PM EDT, 1 hour 57 minutes earlier.
Area forecast discussion, Jul 28, 3:06 PM EDT, 1 hour 57 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CLEVELAND OH 306 PM EDT TUE JUL 28 2009 .SYNOPSIS... WEAK COLD FRONT ON THE WAY. LOW PRESSURE MOVES NORTHEAST ALONG THE BOUNDARY INTO OHIO BY WEDNESDAY AFTERNOON AND THEN NORTHEAST OF THE AREA BY THURSDAY. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... A WEAK COLD FRONT JUST WEST OF THE FORECAST AREA WILL MEANDER SLOWLY EAST OVER THE NEXT 24 HOURS. LOW LEVEL JET STREAM PROVIDED ENOUGH SUPPORT TO PRODUCE SHOWERS AND THUNDERSTORMS WEST OF THE AREA. THIS ACTIVITY WEAKENED THIS MORNING AS CLOUDS HELPED TO KEEP THE AREA SOME WHAT MORE STABLE. ABUNDANT MOISTURE IS STREAMING NORTH TOWARD THE FORECAST AREA FROM THE SOUTHWEST. THIS MOISTURE WILL MERGE WITH THE COLD FRONT AND FRONTAL BOUNDARY WILL BE THE FOCUSING MECHANISM FOR SHOWERS AND THUNDERSTORMS THIS EVENING AND TONIGHT. WILL BE MAKING VERY LITTLE IN THE WAY OF CHANGES TO THE FORECAST FOR THE TONIGHT PERIOD AS DEVELOPING CONDITIONS ARE FALLING IN LINE WITH THE FORECAST. LATEST RADAR SHOWS SHOWERS AND THUNDERSTORMS DEVELOPING OVER SOUTHWEST OHIO AND KENTUCKY AND THEY ARE HEADED THIS WAY. MORE ACTIVITY IS STARTING TO DEVELOP OVER NORTHWEST INDIANA ALONG THE FRONTAL BOUNDARY AS WELL. PRECIPITABLE WATER VALUES BETWEEN ONE AND THREE QUARTERS TO TWO INCHES ACROSS THE AREA. AS ATMOSPHERE INCREASES WITH AVAILABLE MOISTURE OVERNIGHT...I WOULD EXPECT SOME OF THE THUNDERSTORMS TO PRODUCE LOCALLY HEAVY DOWNPOURS. HOWEVER...WILL HOLD OFF ON MENTION OF THIS UNTIL WEDNESDAY PERIOD. TEMPERATURES SHOULD REMAIN IN THE MIDDLE TO UPPER 60S TONIGHT AS CLOUD COVER SPREADS OVER THE AREA. && .SHORT TERM /6 PM THIS EVENING THROUGH SATURDAY NIGHT/... LOW PRESSURE WILL TRACK NORTHEAST INTO THE CENTRAL PORTION OF OHIO BY MID DAY ON WEDNESDAY. WARM FRONT WILL EXTEND EAST FROM THE LOW AND PROVIDE FOR A GOOD OVERRUNNING SITUATION. MOISTURE INCREASE OVER THE FORECAST AREA OVERNIGHT ALONG WITH THE OVERRUNNING WILL SET THE STAGE FOR SOME LOCALLY HEAVY DOWNPOURS WEDNESDAY MORNING. RAIN SHOULD GRADUALLY PUSH OFF TO THE EAST DURING THE AFTERNOON HOURS. HIGHS WILL BE COOLER THAN TODAY DUE TO THE EXPECTED RAINFALL AND EXTENSIVE CLOUD COVER. WEDNESDAY NIGHT SHOULD SEE SOME LINGERING SHOWER IN THE EAST BECOMING FAIR THROUGH THE NIGHT FROM WEST TO EAST AS LOW PRESSURE SYSTEM MOVES EAST OF THE AREA. OVERNIGHT LOWS WEDNESDAY NIGHT EXPECTED TO BE A FEW DEGREES COOLER THAN TONIGHT AS COOL AIR INFILTRATES THE AREA. HIGHS START TO REBOUND AGAIN AS SUN RETURNS AGAIN FOR THURSDAY. ANOTHER COLD FRONT IS EXPECTED TO MOVE EAST TOWARD THE AREA FOR FRIDAY AND BRING WITH IT ANOTHER CHANCE FOR SHOWERS THURSDAY NIGHT AND A CHANCE FOR SHOWERS AND THUNDERSTORMS IN THE DAY TIME HEATING ON FRIDAY. LOW PRESSURE IS PROGGED TO MOVE NORTHEAST ACROSS THE AREA FRIDAY AFTERNOON TO PRODUCE THE THREAT OF SHOWERS AND THUNDERSTORMS DURING THE DAY. FAIR WEATHER RETURNS FOR SATURDAY AS HIGH PRESSURE RIDGE BUILDS NORTHEAST INTO THE REGION. TEMPERATURES FRIDAY THROUGH SATURDAY EXPECTED TO INCREASE BEHIND THE LOW SATURDAY AS SUN RETURNS. TEMPERATURES WILL BE HELD BACK ON FRIDAY A FEW DEGREES DUE TO THE CLOUDS AND PRECIPITATION THREAT AGAIN. LOWS FRIDAY NIGHT AND SATURDAY NIGHT WILL BE SLIGHTLY COOLER WITH LOWS IN THE UPPER 50S TO LOWER 60S AS DRIER AND COOLER AIR WORKS INTO THE REGION. && .LONG TERM /SUNDAY THROUGH MONDAY/... MODELS SHOW HIGH PRESSURE RIDGE ON SATURDAY GIVING WAY TO AN APPROACHING WEATHER SYSTEM ON SUNDAY. LOOK FOR CHC OF PCPN SUNDAY AND MOST OF MONDAY. MODELS BECOME A LITTLE DIFFERENT LATE SUNDAY BUT I THINK THE BEST SCENARIO IS GO WITH CHC OF PCPN MONDAY AND DRY THINGS OUT TUESDAY. TEMPERATURES NEAR THE SEASONAL NORMALS. && .AVIATION /19Z TUESDAY THROUGH SUNDAY/... A COLD FRONT WILL APPROACH THE AREA THIS AFTERNOON BUT NOT SWEEP THROUGH THE REGION UNTIL WEDNESDAY MORNING. A FEW SHOWERS AND THUNDERSTORMS ARE POSSIBLE AHEAD OF THE FRONT BUT THE BEST CHANCES WILL BE AT TOL/FDY THIS AFTERNOON. WILL MENTION CHC OF TSTMS FOR KCLE ALSO. ELSEWHERE THERE WILL PROBABLY BE SOME MODERATE CU BUT LITTLE IF ANY PRECIP. SOME NON-VFR WEATHER WILL BE POSSIBLE IN THE SHOWERS/TSTMS AT TOL/FDY THIS AFTN THRU EARLY TNGT. BASED ON THE MOVEMENT OF THE COLD FRONT TO OUR WEST AND ANOTHER DISTURBANCE EXPECTED TO MOVE NORTHEASTWARD FROM THE SOUTHWEST STATES WILL RESULT IN PLENTY OF CLOUDS AND SOME SPOTTY PRECIP OVERNIGHT AND CONTINUING THRU WEDNESDAY. SOME NON VFR CIGS AND VSBYS POSSIBLE TNGT AND WEDNESDAY. LOOK FOR A CHC OF TSTMS ON WEDNESDAY ALSO. WINDS SOUTHWEST WITH GUSTS TO 20 KNOTS THIS AFTN. LIGHT VARIABLE TNGT AND MOST OF WEDNESDAY. .OUTLOOK...MVFR/IFR THUNDERSTORMS WEDNESDAY NIGHT AS A COLD FRONT PASSES. SIMILAR SCENARIO POSSIBLE ON FRIDAY. && .MARINE... SOUTHWEST WINDS WILL CONTINUE THIS EVENING. WINDS CURRENTLY AROUND 10-20 KNOTS SHOULD DECREASE INTO THE 5 TO 15 KNOT RANGE OVERNIGHT. COLD FRONT IS EXPECTED TO PUSH OVER THE LAKE ON WEDNESDAY. MODELS KEEP THE WINDS FAIRLY LIGHT WITH THE FRONTAL PASSAGE. SOUTHWEST WINDS IN THE MORNING SHOULD GIVE WAY TO WEST OR NORTHWEST WINDS BY LIGHT AFTERNOON OR EVENING. WINDS BEHIND THE FRONT WILL REMAIN FAIRLY LIGHT AND VARIABLE WED NIGHT. WINDS WILL QUICKLY SHIFT TO THE SOUTHEAST AND SOUTH IN ADVANCE OF THE NEXT SYSTEM ON THURSDAY. && .CLE WATCHES/WARNINGS/ADVISORIES... OH...NONE. PA...NONE. MARINE...NONE. && SYNOPSIS...LOMBARDY NEAR TERM...LOMBARDY SHORT TERM...LOMBARDY LONG TERM...BC AVIATION...BC MARINE...GARNET
Hazardous weather outlook, Jul 28, 5:20 AM EDT, 11 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CLEVELAND OH 520 AM EDT TUE JUL 28 2009 LEZ061-142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047- 089-PAZ001>003-290930- LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY- MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH- THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH- AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA- ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY- LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH- LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS- LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION- LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT- LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK- LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE- LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT- LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-LUCAS-WOOD- OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-ASHTABULA INLAND- HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-WYANDOT-CRAWFORD- RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-HOLMES-KNOX- ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-CRAWFORD PA- 520 AM EDT TUE JUL 28 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTH CENTRAL OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. AN ISOLATED SEVERE THUNDERSTORM IS POSSIBLE LATER TODAY OR THIS EVENING...MAINLY ACROSS NORTHWEST OHIO...AS A COLD FRONT PUSHES TOWARD THE AREA. ORGANIZED OR WIDESPREAD SEVERE WEATHER IS NOT EXPECTED. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
Nearby
Severe Thunderstorm Warnings in Ohio, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.